Duke Mathematical Journal

The Schwarzian derivative and conformal mapping of Riemannian manifolds

Brad Osgood and Dennis Stowe

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J. Volume 67, Number 1 (1992), 57-99.

First available in Project Euclid: 20 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C25: Special Riemannian manifolds (Einstein, Sasakian, etc.)
Secondary: 30C65: Quasiconformal mappings in $R^n$ , other generalizations 53A30: Conformal differential geometry 53B10: Projective connections


Osgood, Brad; Stowe, Dennis. The Schwarzian derivative and conformal mapping of Riemannian manifolds. Duke Math. J. 67 (1992), no. 1, 57--99. doi:10.1215/S0012-7094-92-06704-4. http://projecteuclid.org/euclid.dmj/1077294272.

Export citation


  • [A] L. V. Ahlfors, Cross-ratios and Schwarzian derivatives in $\bf R\sp n$, Complex analysis, Birkhäuser, Basel, 1988, Articles Dedicated to Albert Pfluger on the Occasion of his 80th Birthday, pp. 1–15.
  • [BK] C. Barbance and Y. Kerbrat, Sur les transformations conformes des variétés d'Einstein, C. R. Acad. Sci. Paris Sér. A-B 286 (1978), no. 8, A391–A394.
  • [Be] A. L. Besse, Einstein manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 10, Springer-Verlag, Berlin, 1987.
  • [Br] H. W. Brinkmann, Einstein spaces which are mapped conformally on each other, Math. Ann. 94 (1925), 119–145.
  • [Ca] K. Carne, The Schwarzian derivative for conformal maps, J. Reine Angew. Math. 408 (1990), 10–33.
  • [C] M. Chuaqui, The Schwarzian derivative in Riemannian geometry; univalence criteria and quasiconformal reflections, Ph.D. thesis, Stanford Univ., 1990.
  • [E] L. P. Eisenhart, Riemannian Geometry, Princeton University Press, Princeton, N. J., 1949.
  • [F] A. Fialkow, Conformal geodesics, Trans. Amer. Math. Soc. 45 (1939), no. 3, 443–473.
  • [G] F. W. Gehring, Spirals and the universal Teichmüller space, Acta Math. 141 (1978), no. 1-2, 99–113.
  • [Ko] S. Kobayashi, A theorem on the affine transformation group of a Riemannian manifold, Nagoya Math. J. 9 (1955), 39–41.
  • [K1] R. S. Kulkarni, Curvature structures and conformal transformations, J. Differential Geometry 4 (1970), 425–451.
  • [K2] R. S. Kulkarni, Curvature and metric, Ann. of Math. (2) 91 (1970), 311–331.
  • [L] O. Lehto, Univalent functions and Teichmüller spaces, Graduate Texts in Mathematics, vol. 109, Springer-Verlag, New York, 1987.
  • [MS] O. Martio and J. Sarvas, Injectivity theorems in plane and space, Ann. Acad. Sci. Fenn. Ser. A I Math. 4 (1979), no. 2, 383–401.
  • [Na] T. Nagano, The conformal transformation on a space with parallel Ricci tensor. , J. Math. Soc. Japan 11 (1959), 10–14.
  • [N] Z. Nehari, The Schwarzian derivative and schlicht functions, Bull. Amer. Math. Soc. 55 (1949), 545–551.
  • [O] M. Obata, The conjectures on conformal transformations of Riemannian manifolds, J. Differential Geometry 6 (1971/72), 247–258.
  • [O'N] B. O'Neill, Semi-Riemannian geometry, Pure and Applied Mathematics, vol. 103, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York, 1983.
  • [OS1] B. Osgood and D. Stowe, A generalization of Nehari's univalence criterion, Comment. Math. Helv. 65 (1990), no. 2, 234–242.
  • [OS2] B. Osgood and D. Stowe, The Möbius connection in the bundle of conformal $2$-jets, preprint.
  • [Tk] N. Tanaka, Conformal connections and conformal transformations, Trans. Amer. Math. Soc. 92 (1959), 168–190.
  • [T1] Y. Tashiro, Remarks on a theorem concerning conformal transformations, Proc. Japan Acad. 35 (1959), 421–422.
  • [T2] Y. Tashiro, Complete Riemannian manifolds and some vector fields, Trans. Amer. Math. Soc. 117 (1965), 251–275.
  • [T] W. P. Thurston, Zippers and univalent functions, The Bieberbach conjecture (West Lafayette, Ind., 1985), Math. Surveys Monogr., vol. 21, Amer. Math. Soc., Providence, RI, 1986, Proceedings of a Symposium on the Occasion of its Proof, pp. 185–197.
  • [Yn]1 K Yano, Concircular geometry. I. Concircular transformations, Proc. Imp. Acad. Tokyo 16 (1940), 195–200.
  • [Yn]2 K. Yano, Concircular geometry. II. Integrability conditions of $\rho\sb \mu\nu=\phi g\sb \mu\nu$, Proc. Imperial Acad. Tokyo 16 (1940), 354–360.
  • [Yn]3 K. Yano, Concircular geometry III. Theory of curves, Proc. Imperial Acad. Tokyo 16 (1940), 442–448.
  • [Yn]4 K. Yano, Concircular geometry IV. Theory of subspaces, Proc. Imperial Acad. Tokyo 16 (1940), 505–511.
  • [Yn]5 K. Yano, Concircular geometry. V. Einstein spaces, Proc. Imperial Acad. Tokyo 18 (1942), 446–451.
  • [Y] S. T. Yau, Remarks on conformal transformations, J. Differential Geometry 8 (1973), 369–381.